Lightning, Humboldt
- When
- June 16, 2:53 PM CST
- Where
- Humboldt County, 0.69 mi N of Dakota City
- Injuries
- 1 direct, 0 indirect
- Reported by
- Trained Spotter
- Coordinates
- 42.730, -94.220
An outflow boundary moved south into Iowa during the morning of the 16th. Thunderstorms erupted just to the north of the boundary during the afternoon.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
An outflow boundary moved south into Iowa during the morning of the 16th. Thunderstorms erupted just to the north of the boundary during the afternoon. As the thunderstorms moved through Humboldt, a 19 year old woman was struck by lightning and injured. She was taken to hospital complaining of pain and difficulty moving her limbs. Thunderstorms became numerous over northwest Iowa during the late afternoon in combination with the old outflow boundary and an approaching MCS from South Dakota. Several of the storms became quite strong with wind gusts of 40 MPH or more and large amounts of small hail. The shear environment was weak with only 20 kts or so of effective shear. One storm moved through Pocahontas County and produced nickel size hail near Ware and caused wind damage south of Laurens. A grain bin was destroyed by the high winds there.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jun 16, 2:35 PM CST, 18 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 335 PM CDT SAT JUN 16 2007 .DISCUSSION... WESTERLIES ENTER THE CONUS IN THE PAC NW AND THEN RUN ENE ACROSS THE NRN TIER OF STATES. WATER VAPOR IMAGERY SHOWING DECENT LOOKING S/WV OVER THE PAC NW WHICH WILL IMPACT IA IN THE MONDAY TIME FRAME. OUTFLOW BOUNDARY FROM MORNING CONVECTION PUSHED SOUTH INTO CENTRAL IA BY EARLY THIS AFTERNOON. TSTMS FIRED ALONG BOUNDARY IN UNCAPPED AMS. EXPECT CONVECTION TO WEAKEN IN CENTRAL IA EARLY BUT IT MAY LAST LONGER IN NRN IA WHERE THERE IS MORE SUPPORT FOR CONVECTION. AFTER MIDNIGHT...BOUNDARIES SHOULD LIFT N OF IA AS UPSTREAM S/WV APPROACHES. THEREFORE...CURRENT THINKING IS FOR TSTMS TO END IN DMX CWA. IA IN WARM SECTOR AHEAD OF APPROACHING SYSTEM SUNDAY. WILL FORECAST WARM TEMPERATURES AND BREEZY CONDITIONS. WINDS SHOULD BE STRONGEST NW WHERE GRADIENT IS TIGHTER AND 850 MB FLOW STRONGER. WL HAVE NEAR ADVRY CRITERIA WINDS BUT WILL HOLD OFF ON ADVRY FOR NOW. GFS/NAM IN FAIR AGREEMENT LIFTING MOST OF THE S/WV ENERGY NE NORTH OF IOWA ON MONDAY. TRAINING COLD FRONT WILL MOVE INTO WARM AND MOIST AMS OVER IA. THERE SHOULD BE ENOUGH FORCING TO GENERATE TSTMS. CAPE AND DEEP SHEAR LOOK LIMITED SO SVR CONVECTION NOT LIKELY. IN LONGER TERM...00Z GFS AND GFS ENSEMBLES LOOKED FAIRLY REASONABLE THIS MORNING COMPARED WITH YESTERDAY. OTHER EURO MODELS WERE SIMILAR. A LOW AMPLITUDE RIDGE WEST OF IA WITH A TROUGH TO THE NORTHEAST. THERE WILL BE A WEST TO EAST SFC BOUNDARY ACROSS THE CENTRAL STATES WITH THIS PATTERN. WILL FORECAST TSTMS WITH A WEAK SYSTEM TUE NIGHT AND WED OVR IA WITH SMALL POPS. WENT DRY BEYOND THAT SINCE WE CANNOT NARROW DOWN SPECIFICS IN THE PATTERN. WITH THAT SAID...THERE MAY IN POPS INTRODUCED AS THIS TIME PERIOD NEARS. IOWA DNR ISSUED AN AIR QUALITY ADVRY EARLIER TODAY. NO PLANS TO UPDATE THIS PRODUCT UNLESS WE HEAR FROM DNR. .AVIATION 16/18Z... OUTFLOW FM MCS OVR NIGHT SLID SWD INTO CNTRL IA AND WL BE THE FOCUS FOR SOME TSRA DVLPMT. WL REMAIN N OF KDSM AND KOTM HWVR. DVLPMT QUITE LKLY WITH THE SYS MOVG OUT OF SD AND CARRIED INTO THE EVE FOR THE NRN 3 TAFS. SHOULD SEE THE SD COMPLEX DVLP/DRFT MORE SWD AS CORFIDI WNDS GRDLY TURN WLY TO NLY THIS EVE. && .DMX WATCHES/WARNINGS/ADVISORIES...AIR QUALITY ADVISORY THROUGH 17Z SUNDAY ALL OF CWA. && JOHNSON
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 132 PM CDT SAT JUN 16 2007 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-171100- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION- CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE- APPANOOSE-DAVIS- 132 PM CDT SAT JUN 16 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ALL OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED THUNDERSTORMS ARE EXPECTED TODAY FROM INTERSTATE 80 NORTH. SCATTERED THUNDERSTORMS WILL BE POSSIBLE TONIGHT NORTH OF U.S. HIGHWAY 30. THERE IS LITTLE CHANCE OF SEVERE THUNDERSTORMS...THOUGH AN ISOLATED SEVERE STORM IS POSSIBLE NORTH OF U.S. HIGHWAY 18 THIS EVENING...WITH NICKEL SIZE HAIL AND 60 MPH WINDS THE MAIN THREATS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY ADDITIONAL THUNDERSTORMS WILL BE POSSIBLE MONDAY AND MONDAY NIGHT...AND AGAIN TUESDAY INTO TUESDAY NIGHT. STORMS WILL BE MOST WIDESPREAD ACROSS THE OUTLOOK AREA MONDAY AND MONDAY NIGHT. A FEW SEVERE STORMS ARE POSSIBLE...ESPECIALLY IN THE NORTHEAST NEAR WATERLOO AND MASON CITY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED ON AN ISOLATED BASIS THIS EVENING OVER FAR NORTHERN IOWA.
The Des Moines radar (KDMX), 118 km away, was scanning. The volume nearest the first event began at 20:53 UTC.
2 thunderstorm wind, 1 lightning, 1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2007Every state in 2007This day in weather historyWarnings in Iowa, June 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 26959, 34294, 26990, 26991.